Maine, 2004

Heavy Snow in Maine, December 11, 2004

December 11, 2004 · NWS CAR · 1 event in 1 county or zone

Low pressure tracking northeast across Maine brought heavy snow to the region. Storm total snow accumulations generally ranged from 6 to 10 inches.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Low pressure tracking northeast across Maine brought heavy snow to the region. Storm total snow accumulations generally ranged from 6 to 10 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Dec 11, 4:50 AM EST, 5 hours 10 minutes earlier.

Area forecast discussion, Dec 11, 4:50 AM EST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
450 AM EST SAT DEC 11 2004

.SYNOPSIS...LOW PRESSURE WILL TRACK FROM SOUTHERN NEW ENGLAND
ACROSS MAINE TODAY AND THEN INTO THE MARITIMES TONIGHT. A SMALL
RIDGE OF HIGH PRESSURE WILL CROSS THE STATE ON SUNDAY. LOW PRESSURE
APPROACHING FROM THE GREAT LAKES SUNDAY NIGHT WILL TRACK ACROSS
MAINE ON MONDAY AND THEN SLOWLY MOVE AWAY INTO THE MARITIMES ON
TUESDAY. HIGH PRESSURE WILL FOLLOW WEDNESDAY INTO THURSDAY.

&&

.SHORT TERM (TODAY THROUGH SUN)...
RATHER COMPLEX SYSTEM WILL AFFECT MUCH OF THE CWA ESPECIALLY ACROSS
THE NORTHERN AREAS WELL THROUGH THE DAY. LATEST NUMERICAL GUIDANCE IS
INDICATING GENERAL AGREEMENT ON THE LARGE SCALE FEATURES BUT HAVE
SLIGHT DIFFERENCES ON SPECIFICS. THE ETA HAS COME IN SLIGHTLY COLDER
THAN THE GFS THIS RUN AND SEEMS TO VERIFYING WELL TO LATEST SURFACE
OBSERVATIONS. MODELS ARE IN AGREEMENT ON THE LARGE SCALE ASCENT
TO RAPIDLY INCREASE OVER THE CWA THIS MORNING. IR SATELLITE IMAGERY
IS SHOWING COOLING TOPS ALONG WITH ENHANCED RADAR REFLECTIVITY
LIFTING RAPIDLY NORTH.

THE CANADIAN GEM IS ALSO SLIGHTLY COLDER THIS RUN WHICH ALSO PRODUCES
QUITE ABIT OF QPF ACROSS THE NORTHERN ZONES TODAY. THE CANADIAN
MESOSCALE HIMAP REFLECTS THIS SOLUTION WHICH LENDS CREDENCE TO
KEEPING THE WINTER STORM WARNING GOING IN ZONES 1>4 TODAY. ELSEWHERE
WARMER AIR OVERRIDING THE SUB-FREEZING SURFACE TEMPERATURES IS
PRODUCING FREEZING RAIN/SLEET EXCEPT ALONG THE DOWNEAST COAST. IN
THESE AREAS WILL HOLD ONTO THE WINTER WEATHER ADVISORY UNTIL NOON
THIS AFTERNOON.

THIS SYSTEM LIFTS NORTHEAST OF THE REGION WITH SOME LIGHT WRAP AROUND
AFFECTING NORTHERN AREAS WHILE A WEST FLOW DRIES THE ATMOSPHERE OUT
DOWNEAST TONIGHT. A WEAK SURFACE RIDGE BUILDS INTO THE CWA WITH
DRY CONDITIONS DURING SUNDAY.

HAVE POPULATED THE GRIDS WITH WITH A BLEND OF THE ETA/GFS FOR
THICKNESS...ETA12 FOR WINDS WITH MATCH GUIDANCE FOR TEMPERATURES.
USED WNAWAVE GUIDANCE WITH SLIGHT ADJUSTMENTS. GENERALLY FOLLOWED
HPC QPF VALUES.

&&

.LONG TERM (SUN NIGHT THROUGH THU)...
A SMALL RIDGE OF HIGH PRESSURE CROSSING THE STATE SUNDAY EVENING MAY
BRING A PERIOD OF MOSTLY CLEAR SKIES BEFORE THE NEXT SYSTEM
APPROACHES. A RATHER LARGE ALBERTA CLIPPER WILL SLIDE ACROSS THE
GREAT LAKES SUNDAY AND BEGIN SPREADING CLOUDS INTO THE STATE SUNDAY
NIGHT. LIGHT SNOW IS LIKELY FROM THIS SYSTEM SUNDAY NIGHT...MONDAY
AND MONDAY NIGHT...AND SOME SNOW SHOWERS MAY LINGER INTO TUESDAY.
GENERALLY...IT LOOKS LIKE A COUPLE INCHES OF SNOW COULD FALL ACROSS
THE AREA. HOWEVER...STILL CONCERNED THAT A SECONDARY COULD SPIN UP
ALONG THE COAST DURING THE DAY ON MONDAY AS SHOWN BY A WEAKNESS
ALONG THE COAST ON MONDAY...WHICH COULD GIVE MORE SNOWFALL IF IT
COMBINED WITH ADDITIONAL MOISTURE OFF THE WATER. VERY COLD AIR
WILL FOLLOW THE SYSTEM TUESDAY INTO WEDNESDAY AS HIGH PRESSURE
BUILDS IN FORM THE CENTRAL STATES.

&&

.AVIATION...IFR CONDITIONS EXPECTED TODAY INTO THIS EVENING WITH
SNOW OVER THE FAR NORTH AND MIXED RAIN...SLEET AND FREEZING RAIN
IN SOUTHERN AREAS.

&&

.MARINE...
HAVE USED THE ETA12 FOR WINDS IN THE SHORT TERM. WENT WITH STRONG SCA
AND MENTIONED FEW GUSTS TO 35 KT EARLY THIS MORNING. AS LOW LEVEL
JET PULLS AWAY AND GRADIENT SLOWLY RELAXES WITH WARM FRONT LIFTING
NORTH...EXPECT WINDS TO GRADUALLY DIMINISH LATER TODAY. EXPECT SEAS
TO REMAIN HIGH THROUGH TONIGHT.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING ZONES 1/3 UNTIL MIDNIGHT SUN.
     WINTER STORM WARNING ZONES 2/4 UNTIL 3 PM THIS AFTERNOON.
     WINTER WEATHER ADVISORY ZONES 5/6/10/11/15>17/31/32 UNTIL NOON.

MARINE...GALE WARNING LATER TONIGHT INTO EARLY SAT.

&&

SHORT TERM...FITZSIMMONS
LONG TERM...BLOOMER
AVIATION...CALDERON/BLOOMER
Hazardous weather outlook, Dec 11, 4:39 AM EST, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
439 AM EST SAT DEC 11 2004

MEZ001>006-010-011-015>017-029>032-121100-
CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME-
COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME-
NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME-
NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME-
SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME-
INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR...
BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...CARIBOU...
CHERRYFIELD...CLAYTON LAKE...DANFORTH...DEBOULLIE MOUNTAIN...
DEXTER...DOVER-FOXCROFT...EAGLE LAKE...EASTPORT...ELLSWORTH...
ESTCOURT STATION...FORT FAIRFIELD...FORT KENT...GREENVILLE...
GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...MACHIAS...
MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT...OLD TOWN...
PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS...SAINT PAMPHILE...
VAN BUREN AND VANCEBORO
439 AM EST SAT DEC 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...

SNOW WILL CONTINUE ACROSS THE NORTH TODAY MIXING WITH SLEET AND
FREEZING RAIN. SLEET AND FREEZING RAIN WILL CONTINUE DOWNEAST THIS
MORNING...GRADUALLY CHANGING TO ALL RAIN THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...

LOW PRESSURE MOVING IN FROM THE GREAT LAKES ON MONDAY MAY GIVE 2 TO 3
INCHES OF SNOW ACROSS THE AREA MONDAY INTO MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT SNOW AMOUNTS AND ICE ACCUMULATIONS.

MCB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Northeast Aroostook

When
December 11, 10:00 AM EST to 2:00 PM EST
Where
Northeast Aroostook forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2004Every state in 2004This day in weather historyWarnings in Maine, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5429781.